Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 125, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 21, 2003, 2:32 PM EDT for Clarion County, Forest County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2003, 2:32 PM EDT (18:32 UTC)
- Expired
- Jul 21, 2003, 5:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Clarion County, PA, Forest County, PA
The radar
The Pittsburgh radar (KPBZ), 118 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1009 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 211833 FFWPBZ PAC031-053-212130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 232 PM EDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... CLARION COUNTY IN PENNSYLVANIA FOREST COUNTY IN PENNSYLVANIA * UNTIL 530 PM EDT * AT 226 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS AND HEAVY RAIN MOVING ACROSS CLARION COUNTY AND INTO FOREST COUNTY. STREAMS IN MANY AREAS ARE RUNNING NEAR BANK FULL FOLLOWING THE HEAVY RAIN EARLIER TODAY. AN ADDITIONAL INCH OF RAIN WILL CAUSE FLOODING IN AREAS THAT RECEIVED HEAVY RAIN THIS MORNING. * OTHER LOCATIONS IN THE WARNING INCLUDE...FRANKLIN...CRANBERRY... ROUSEVILLE AND TIONESTA. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:58 PM EDT, 34 minutes earlier.
Area forecast discussion, Jul 21, 1:58 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION -CORRECTION FOR ADDED COMMENTS LLWS. NATIONAL WEATHER SERVICE PITTSBURGH PA 158 PM EDT MON JUL 21 2003 UPDATE TO ADD SVR WATCH BOX 787 FOR WRN PA. REST SAME. .PBZ... MD...FLOOD WATCH THRU TONIGHT FOR ZONE MDZ001. OH...FLOOD WATCH THRU TONIGHT FOR ZONES OHZ039>041-048>050-057>059-068-069. PA...FLOOD WATCH THRU TONIGHT FOR ZONES PAZ007>009-013>016- 020>023-029>032. SVR TSTM WATCH TIL 8PM EDT FOR ZONES PAZ007>009-013>016-020>023-029>032. WV...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jul 21, 9:20 AM EDT, 5 hours 12 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-211520- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 920 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THERE IS ALSO A FLOOD WATCH IN EFFECT THROUGH TONIGHT. THE STORMS, TODAY AND TONIGHT, CAN HAVE DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS CAN CAUSE FLASH FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT CLOUD-TO-GROUND LIGHTNING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT PRESENTLY UNTIL 2PM EDT TODAY FOR THE ENTIRE REGION. THE FIRST ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE ACROSS THE REGION, BEGINNING IN EAST CENTRAL OHIO AROUND 10AM THIS MORNING AND THEN AFFECT WESTERN PENNSYLVANIA AND EXTREME NORTHERN WEST VIRGINIA TOWARD NOON. THERE MAY BE A SECOND ROUND OF STORMS TOWARD EVENING, AND A THIRD ROUND CAN COME DURING THE MIDDLE OF TONIGHT. LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING. .DAYS TWO THROUGH SEVEN... THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY /DAY 2/. ADDITIONAL HEAVY RAINS MAY CAUSE FLOODING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NETWORK WILL BE ACTIVITATED AT 10AM THIS MORNING.
In the hours before
Special weather statement, Jul 21, 10:35 AM EDT, 3 hours 57 minutes before
PAZ016-211600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1035 AM EDT MON JUL 21 2003 ...THUNDERSTORM UPDATE... THUNDERSTORMS WILL CONTINUE TO RUMBLE ACROSS THE COUNTY TIL NOON. SOME OF THESE STORMS WILL CONTINUE TO PRODUCE HEAVY RAIN WHICH MAY RESULT IN PONDING OF WATER ON ROADWAYS...POOR DRAINAGE AND LOW LYING AREAS. MOTORISTS ARE URGED TO EXERCISE CAUTION IN DRIVING. ALSO HAIL...FREQUENT CLOUDY TO GROUND LIGHTNING STRIKES AND GUSTY WINDS TO 30 TO 40 MPH MAY ACCOMPANY THESE LATE MORNING STORMS. A SEVERE THUNDERSTORM WATCH CONTINUED TIL 2PM. A FLOOD WATCH CONTINUES THROUGH TONIGHT.
Special weather statement, Jul 21, 12:01 PM EDT, 2 hours 31 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-211630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1201 PM EDT MON JUL 21 2003 SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN MARYLAND... GARRETT THERE STILL REMAINS THE POTENTIAL FOR SEVERE WEATHER THROUGH EARLY TONIGHT. STAYED TUNED TO NOAA WEATHER RADIO FOR LATER DETAILS.
Special weather statement, Jul 21, 12:06 PM EDT, 2 hours 26 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-211800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1206 PM EDT MON JUL 21 2003 ...STILL A SLIGHT CHANCE OF SEVERE STORMS... WHILE THE TREAT FOR SEVERE THUNDERSTORMS EARLY THIS AFTERNOON HAS DIMINISHED...STORMS COULD AGAIN DEVELOP LATER THIS AFTERNOON OR EVEN THIS EVENING. IF THEY OCCUR...THEY COULD BE SEVERE WITH STRONG DAMAGING WINDS AND LARGE HAIL. THERE WOULD ALSO BE THE THREAT OF FLOODING WITH VERY HEAVY DOWNPOURS. STAYED TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL RADIO AND TV STATIONS FOR MORE INFORMATION FROM YOUR NATIONAL WEATHER SERVICE THROUGH THE AFTERNOON.
Local storm report, Jul 21, 1:27 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
127 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM WEST BEDFORD OHIO WIND DAMAGE
07/21/03 COSHOCTON TREES AND POWER LINES
DOWN. REPORTED BY EMERGENCY
MANAGEMENTSpecial weather statement, Jul 21, 1:38 PM EDT, 54 minutes before
PAZ007>009-013>016-020>023-029>032-220000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 138 PM EDT MON JUL 21 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND
Local storm report, Jul 21, 2:20 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
220 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0157 PM GROVE CITY PA WIND DAMAGE
07/21/03 MERCER LARGE TREES DOWNREPORTED
BY PUBLIC
0145 PM HERMITAGE PA WIND DAMAGE
07/21/03 MERCER TREES DOWN REPORTED BY
PUBLIC
0200 PM GREENVILLE PA FLASH FLOODS
07/21/03 MERCER STREET FLOODING REPORTED BY
PUBLIC
0211 PM HERMITAGE PA FLASH FLOODS
07/21/03 MERCER STREET FLOODING REPORTED
BY PUBLIC
0214 PM SANDY LAKE PA WIND DAMAGE
07/21/03 MERCER LARGE TREES DOWN REPORTED
BY SKYWARN SPOTTERS
0200 PM COUNTYWIDE PA WIND DAMAGE
07/21/03 BUTLER LARGE TREES DOWN REPORTED
BY EMERGENCY MANAGEMENT
0214 PM NATRONA HTS PA WIND DAMAGE
07/14/03 ALLEGHENY LARGE TREES DOWNThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:29 AM EDT | Flash Flood Warning | PBZ | Mercer | 3 hr |
| Jul 21, 1:21 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 54 min |
| Jul 21, 1:42 PM EDT | Tornado Warning | PBZ | Mercer | 63 min |
| Jul 21, 1:44 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 61 min |
| Jul 21, 1:47 PM EDT | Flash Flood Warning | PBZ | Mercer | 3 hr |
| Jul 21, 1:50 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 70 min |
| Jul 21, 1:56 PM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Jul 21, 1:59 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 76 min |
| Jul 21, 2:02 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 43 min |
| Jul 21, 2:07 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 53 min |
| Jul 21, 2:13 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver | 62 min |
| Jul 21, 2:14 PM EDT | Severe Thunderstorm Warning | PBZ | Forest | 76 min |
| Jul 21, 2:17 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 73 min |
| Jul 21, 7:26 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 64 min |
| Jul 21, 7:30 PM EDT | Flash Flood Warning | PBZ | Mercer | 3 hr |
| Jul 21, 7:33 PM EDT | Tornado Warning | PBZ | Mercer | 42 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.